Georgia, 2008

Hail and Damaging Winds in Georgia, June 22, 2008

June 22, 2008 · NWS CAE · 3 events in 2 counties and zones

Clusters of Pulse Thunderstorms produced some wind damage and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Clusters of Pulse Thunderstorms produced some wind damage and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 22, 12:42 PM EST, 48 minutes earlier.

Area forecast discussion, Jun 22, 12:42 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
142 PM EDT SUN JUN 22 2008

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL MOVE THROUGH THE AREA TODAY CREATING
ANOTHER CHANCE OF THUNDERSTORMS. A SERIES OF DISTURBANCES WILL
CROSS THE REGION TONIGHT THROUGH MONDAY NIGHT CONTINUING THE
CHANCES OF THUNDERSTORMS. HIGH PRESSURE WILL BUILD OVER THE AREA
TUESDAY AFTERNOON AND REMAIN THROUGH WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WEAK SURFACE TROUGH WITH SATELLITE IMAGERY SHOWING THE UPPER LEVEL
SHORTWAVE SLOWLY MOVING INTO THE UPSTATE. SHOWERS WHICH POPPED UP
EARLIER HAVE DISSIPATED FOR THE TIME BEING WITH MODELS INDICATING
CHANCES OF THUNDERSTORMS THIS AFTERNOON. LAPS SOUNDINGS FROM CAE
AND MDCRS FROM CLT INDICATE PLENTY OF INSTABILITY ALONG WITH A BIT
HIGHER P/WATS THAN YESTERDAY. AS SUCH BELIEVE THERE WILL BE A
SLIGHT INCREASE IN COVERAGE OF THUNDERSTORMS THIS AFTERNOON VERSUS
YESTERDAY. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS
AFTERNOON...WITH THE MAIN THREAT BEING WIND GUSTS (SHEAR IS VERY
WEAK) AND TO A LESSER EXTENT HAIL (FZL LEVEL AND WET BULB ZERO
HEIGHTS BETWEEN 12.5 AND 13.5 KFT). EXPECT CUMULUS TO BEGIN
DEVELOPING SHORTLY WITH CB/S BY 2 PM. UPDATE OUT SHORTLY TO ADJUST
CLOUDS AND POPS WITH ONLY COSMETIC CHANGES TO OTHER ELEMENTS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
CONVECTIVE ACTIVITY SHOULD CONTINUE INTO THE EVENING HOURS. WILL
GO SLIGHT CHANCE AFTER SUN GOES DOWN UNTIL MIDNIGHT WHEN CONDITIONS
BECOME MORE STABLE.

AGREE WITH NAM AND GFS BRINGING ANOTHER WEAK SHORT WAVE AND
TROUGH THROUGH AREA MONDAY. AIRMASS BECOMES CONDITIONALLY UNSTABLE
AGAIN IN THE AFTERNOON AND EVENING DURING THE HEAT OF THE DAY.
NAM AND GFS CAPES AROUND 1500 J/KG AND LIS -3/-4. WILL GO 20-30
PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS UNTIL NEAR MIDNIGHT.

HIGH PRESSURE BUILDS IN TUESDAY WITH DRY WARM WEATHER EXPECTED.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
IN GOOD AGREEMENT WITH GFS AND ECMWF SHOWING WEAK HIGH PRESSURE
OVER AREA DURING PERIOD. DRY INITIALLY TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT WITH WESTERLY WINDS. HIGH SHIFTS MORE EAST
THURSDAY THROUGH SATURDAY ALLOWING SOUTHERLY WINDS AND MORE
MOISTURE WITH SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS LATER PORTION OF EXTENDED. TEMPERATURES
REMAIN QUITE WARM WITH HIGHS IN THE LOWER TO MID 90S. LOW
TEMPERATURES IN THE 60S TUESDAY NIGHT AND WEDNESDAY NIGHT INCREASE
TO NEAR 70 LATE IN PERIOD.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR AND MVFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. UPPER
LEVEL DISTURBANCE AND A SURFACE TROUGH HAVE COMBINED TO PRODUCE
SHOWERS AND THUNDERSTORMS ACROSS THE AREA. SATELLITE IMAGERY AND
CAE WSR-88D SHOW STORMS CURRENTLY DEVELOPING AROUND ALL TAF
SITES. EXPECT THIS TREND TO CONTINUE OVER THE NEXT SEVERAL HOURS
BEFORE DECREASING WITH SUNSET. AFTER 05Z WILL AGAIN EXPECT MVFR
FOG TO DEVELOP AND PERSIST THROUGH 14/15Z...WHEN CUMULUS WILL
AGAIN BEGIN DEVELOPING. HAVE NOT INCLUDED CB OR THUNDERSTORMS FOR
THE END OF THE TAF PERIOD AS CONFIDENCE IS TOO LOW IN COVERAGE AND
TIMING.

MVFR CONDITIONS POSSIBLE IN THUNDERSTORMS MONDAY AFTERNOON AND
EVENING...OTHERWISE NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED
MONDAY NIGHT THROUGH FRIDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Jun 22, 4:31 AM EST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
531 AM EDT SUN JUN 22 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
531 AM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 22, 12:45 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
145 PM EDT SUN JUN 22 2008

SCZ030-036-221830-
AIKEN-ORANGEBURG-
145 PM EDT SUN JUN 22 2008

...A STRONG THUNDERSTORM WAS AFFECTING AIKEN AND ORANGEBURG
COUNTIES...

AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF WILLISTON...OR 20 MILES
NORTHWEST OF DENMARK...MOVING NORTHEAST AT 10 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Special weather statement, Jun 22, 1:01 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
201 PM EDT SUN JUN 22 2008

SCZ036-038-221900-
CLARENDON-ORANGEBURG-
201 PM EDT SUN JUN 22 2008

...A STRONG THUNDERSTORM WAS AFFECTING CLARENDON AND ORANGEBURG
COUNTIES...

AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HOLLY HILL...OR 13 MILES NORTHEAST OF SAINT
GEORGE...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MARION.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Special weather statement, Jun 22, 1:28 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
228 PM EDT SUN JUN 22 2008

SCZ027-028-221930-
LEXINGTON-RICHLAND-
228 PM EDT SUN JUN 22 2008

...A STRONG THUNDERSTORM WAS AFFECTING LEXINGTON AND RICHLAND
COUNTIES...

AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RED BANK...MOVING NORTH AT 30 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MURRAY.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

The radar

The Columbia radar (KCAE), 94 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Richmond

When
June 22, 1:30 PM EST to 1:38 PM EST
Where
Richmond County, Augusta
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.480, -81.970

EM reported trees down on vehicles in the Country Club Hills area.

Thunderstorm Wind, Lincoln

When
June 22, 5:15 PM EST to 5:21 PM EST
Where
Lincoln County, 4 mi ESE of Lincolnton
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.758, -82.416

Sheriff reported a few small trees down near the intersection of Augusta Highway and Double Branches Road.

Hail, Lincoln

When
June 22, 5:15 PM EST to 5:21 PM EST
Where
Lincoln County, 7 mi SE of Lincolnton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.708, -82.394

Sheriff reported penny size hail near the intersection of Augusta Highway and Ashmore Barden Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95795, 95799, 95801.